Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 8:38 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 8:38 PM CDT (01:38 UTC)
- Expired
- Jun 13, 2017, 9:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:45 PM CDT | TSTM WND DMG | Tintah, MN | MANY LARGE LIMBS DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
472
WUUS53 KABR 140138
SVRABR
MNC155-SDC109-140200-
/O.NEW.KABR.SV.W.0049.170614T0138Z-170614T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
838 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern Traverse County in west central Minnesota...
Northeastern Roberts County in northeastern South Dakota...
* Until 900 PM CDT
* At 837 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Hankinson to near Wheaton,
moving northeast at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 820 PM CDT, a 70 mph wind
gust was reported in New Effington.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wheaton, Tintah, White Rock, Immanuel Church, Whiterock Colony and
Mud Lake Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4602 9627 4594 9627 4593 9625 4586 9626
4577 9651 4593 9676 4594 9656 4602 9657
TIME...MOT...LOC 0137Z 239DEG 52KT 4601 9678 4580 9642
HAIL...0.75IN
WIND...70MPH
$$
SRF2 follow-up statements
145
WWUS53 KABR 140147
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
847 PM CDT TUE JUN 13 2017
MNC155-SDC109-140200-
/O.CON.KABR.SV.W.0049.000000T0000Z-170614T0200Z/
Traverse MN-Roberts SD-
847 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN TRAVERSE AND NORTHERN ROBERTS COUNTIES...
At 847 PM CDT, severe thunderstorms were located along a line
extending from near Campbell to near Charlesville, moving northeast
at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Tintah, White Rock and Immanuel Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4602 9627 4594 9627 4593 9625 4586 9626
4579 9645 4594 9664 4594 9656 4602 9657
TIME...MOT...LOC 0147Z 232DEG 49KT 4604 9645 4586 9626
HAIL...0.75IN
WIND...70MPH
$$
SRF416
WWUS53 KABR 140157
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
857 PM CDT TUE JUN 13 2017
MNC155-SDC109-140207-
/O.EXP.KABR.SV.W.0049.000000T0000Z-170614T0200Z/
Traverse MN-Roberts SD-
857 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRAVERSE AND
NORTHERN ROBERTS COUNTIES WILL EXPIRE AT 900 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4602 9627 4594 9627 4593 9625 4586 9626
4579 9645 4594 9664 4594 9656 4602 9657
TIME...MOT...LOC 0157Z 239DEG 52KT 4611 9629 4593 9610
$$
SRFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:36 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 13, 7:36 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 736 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 734 PM CDT Tue Jun 13 2017 Severe thunderstorms have merged into a line this evening that is quickly moving east toward the I-29 corridor. Potential for strong winds and even tornadoes remains. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 734 PM CDT Tue Jun 13 2017 Thunderstorms remain possible this evening for KABR and KATY as a line of storms continues to move east. Conditions will fall to IFR in heavier rain. Conditions will improve by late evening as the storms exit into MN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TMT LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 8:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST CLAIRE CITY 45.86N 97.10W
06/13/2017 E60 MPH ROBERTS SD EMERGENCY MNGR
&&
RLLocal storm report, Jun 13, 8:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 1 S CLARK 44.87N 97.73W
06/13/2017 M92 MPH CLARK SD TRAINED SPOTTER
RECORDED BY A FULL MOBILE MESONET. RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 8:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
832 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 1 N NEW EFFINGTON 45.87N 96.92W
06/13/2017 E70 MPH ROBERTS SD FIRE DEPT/RESCUE
&&
RLLocal storm report, Jun 13, 8:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TORNADO 2 W GRACEVILLE 45.57N 96.48W
06/13/2017 BIG STONE MN TRAINED SPOTTER
SHORT LIVED.
&&
RLLocal storm report, Jun 13, 8:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND DMG CLINTON 45.46N 96.44W
06/13/2017 BIG STONE MN PUBLIC
MULTIPLE TREES SNAPPED AND UPROOTED IN
CLINTON.
&&
CM/KSLocal storm report, Jun 13, 8:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 2 SE MARVIN 45.24N 96.88W
06/13/2017 M55 MPH GRANT SD MESONET
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Grant, Hamlin and 3 more | 65 min |
| Jun 13, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 59 min |
| Jun 13, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 23 min |
| Jun 13, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 21 min |
| Jun 13, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 52 min |
| Jun 13, 7:45 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 34 min |
| Jun 13, 8:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Roberts | 42 min |
| Jun 13, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.